Wisconsin, 2007

Hail in Wisconsin, May 14, 2007

May 14, 2007 · NWS DLH · 7 events in 5 counties and zones

A cold front and upper level shortwave trough of low pressure set off thunderstorms on the afternoon on May 14th. The thunderstorms dropped hail up to quarter size from Superior through the Park Falls area of Price County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front and upper level shortwave trough of low pressure set off thunderstorms on the afternoon on May 14th. The thunderstorms dropped hail up to quarter size from Superior through the Park Falls area of Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 3:07 PM CST, 43 minutes earlier.

Area forecast discussion, May 14, 3:07 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TIME...
NATIONAL WEATHER SERVICE DULUTH MN
407 PM CDT MON MAY 14 2007

.MESOSCALE UPDATE...

...LARGE HAIL THREAT INCREASING IN DULUTH-SUPERIOR METRO AREA...

SUPERCELL THUNDERSTORM NOW MOVING ESE ALONG HIGHWAY 53 TOWARD
HERMANTOWN AND DULUTH.  2 INCH HAIL WAS RECENTLY REPORTED WITH THIS
STORM IN TWIG.  APPENDAGE AND MID LEVEL MESOCCYLONE AREA OF THIS
STORM WILL TRACK ESEWD ALONG HIGHWAY 53 INTO DULUTH IF THIS STORM
MAINTAINS ITS PRESENT MOVEMENT.

THERE IS SOME CONCERN THAT AS THIS STORM CROSS THE LAKE BREEZE FRONT
OVER WEST DULUTH THAT THE UPDRAFT MAY WEAKEN SOMEWHAT.  HOWEVER...
ELEVATED INSTABILITY OVER 3000 J/KG SEEMS TO SUGGEST THAT THIS STORM
WILL HAVE THE POTENTIAL TO PRODUCE AT LEAST GOLFBALL SIZE HAIL IN
HERMANTOWN AND DULUTH OVER THE NEXT HOUR.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

 MILLER
Hazardous weather outlook, May 14, 4:04 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
504 AM CDT MON MAY 14 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
504 AM CDT MON MAY 14 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE
SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND
TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY
SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS
NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

BERDES

In the hours before

Local storm report, May 14, 2:12 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
312 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             ALBORN                  46.97N 92.58W
05/14/2007  M1.75 INCH       SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

&&

TLONKA
Local storm report, May 14, 3:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             TWIG                    46.89N 92.36W
05/14/2007  M2.00 INCH       SOUTHEAST ST. LOUI MN   TRAINED SPOTTER

&&

TLONKA
Local storm report, May 14, 3:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 E TWIG                46.89N 92.30W
05/14/2007  E2.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

TLONKA
Local storm report, May 14, 3:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DULUTH                  46.78N 92.12W
05/14/2007  M1.50 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            OCCURED AT THE DULUTH NWS OFFICE

&&

TL
Local storm report, May 14, 3:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DULUTH                  46.78N 92.12W
05/14/2007  M1.75 INCH       SOUTHEAST ST. LOUI MN   OFFICIAL NWS OBS

            GOLF BALL SIZE HAIL AT NWS DULUTH OFFICE

&&

TL
Local storm report, May 14, 3:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
426 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 E TWIG                46.89N 92.28W
05/14/2007  M3.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

0415 PM     HAIL             2 SE TWIG               46.87N 92.33W
05/14/2007  M2.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL AT PIKE LAKE

0420 PM     HAIL             DULUTH                  46.78N 92.12W
05/14/2007  M1.00 INCH       SOUTHEAST ST. LOUI MN   TRAINED SPOTTER

            KENWOOD SHOPPING CENTER

0423 PM     HAIL             DULUTH                  46.78N 92.12W
05/14/2007  M2.00 INCH       SOUTHEAST ST. LOUI MN   NWS EMPLOYEE

            1 TO 2 INCH HAIL IN LAKEWOOD TOWNSHIP

0425 PM     HAIL             DULUTH                  46.78N 92.12W
05/14/2007  M2.75 INCH       SOUTHEAST ST. LOUI MN   TRAINED SPOTTER

            BASEBALL SIZED HAIL RICE LAKE TWNSHP

&&

TL

The radar

The Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Douglas

When
May 14, 3:50 PM CST
Where
Douglas County, Superior
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.720, -92.100

The hail fell at the UW Superior campus.

Hail, Douglas

When
May 14, 4:04 PM CST
Where
Douglas County, South Range
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.600, -91.980

Hail, Douglas

When
May 14, 4:30 PM CST
Where
Douglas County, 0.48 mi W of Brule
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -91.580

Hail, Bayfield

When
May 14, 4:50 PM CST
Where
Bayfield County, 2.13 mi NNW of Ashland Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.610, -90.990

Hail, Ashland

When
May 14, 4:57 PM CST
Where
Ashland County, 0.48 mi E of Ashland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.580, -90.870

Hail, Iron

When
May 14, 5:42 PM CST
Where
Iron County, Montreal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.430, -90.230

Hail, Price

When
May 14, 6:51 PM CST
Where
Price County, 1.18 mi NE of Lymantown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34237, 37447, 34238, 34239, 34240, 34241, 34242.